Tennessee, 2010

Tornado and Flash Flooding in Tennessee, January 24, 2010

January 24, 2010 · NWS OHX · 10 events in 10 counties and zones

As a storm system moved west to east across Middle Tennessee, a large area of showers with embedded thunderstorms developed which produced hail, flash flooding across the Cumberland Plateau Region, and a weak tornado in Robertson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a storm system moved west to east across Middle Tennessee, a large area of showers with embedded thunderstorms developed which produced hail, flash flooding across the Cumberland Plateau Region, and a weak tornado in Robertson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 24, 6:01 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 24, 6:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
601 AM CST SUN JAN 24 2010

.UPDATE...FOR 12Z AVIATION DISCUSSION.
&&

.AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES...CEILING HEIGHT TIMING PROGRESSI0NS/FOG FORMATION
AOA 25/06Z/WIND SPEED TIMING DECREASES THRU 25/12Z. SFC COLD
FRONT WILL MOVE SLOWLY...AND EXIT E PORTIONS BY 25/03Z. LIGHT
SHWRS EXPECTED THRU 25/02Z CSV. WRAP AROUND MOISTURE POSSIBLE
...ESPECIALLY PLATEAU...WILL PROVIDE FOR MVFR CEILINGS...AS
UPPER TROUGH MOVES INTO REGION. SOME CLOUD COVER BREAKS
EXPECTED AOA 25/06Z...THUS CAN NOT RULE OUT MVFR FOG VSBYS
RESTRICTIONS PER PLENTIFUL LOW LEVEL MOISTURE POTENTIAL. WIND
GUSTS SHOULD DISSIPATE ACROSS MID STATE W TO E BY 24/15Z.
&&

.PREV DISCUSSION... /ISSUED 554 AM CST SUN JAN 24 2010/

.DISCUSSION...
WIND GUSTS ARE NOW BELOW 30 MPH AT MOST LOCATIONS. WILL ALLOW THE
WIND ADVISORY TO EXPIRE AT 6 AM CST. WILL ISSUE UPDATE SHORTLY
THEREAFTER.
&&

31/JBW
Hazardous weather outlook, Jan 24, 6:04 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
604 AM CST SUN JAN 24 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-251200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
604 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTRY PRECIPITATION POSSIBLE TOWARD THE END OF WEEK. EVENT STILL
FOUR OR FIVE DAYS AWAY...BUT THE LIKELIHOOD IS ON THE INCREASE.

31/JBW

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Bedford

When
January 24, 9:00 AM CST
Where
Bedford County, Shelbyville
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
35.480, -86.470

Newspaper reported a two inch hail depth on the ground near a section of U.S. 41 North near Brad's Market and Deli, just outside of Shelbyville. This forced drivers to pull off the road and watch as the penny size hail pelted their vehicles. Details on amount of vehicle damage and associated damage amounts were unknown.

Hail, Macon

When
January 24, 9:30 AM CST
Where
Macon County, Lafayette
Measured
1 in hail
Reported by
Newspaper
Coordinates
36.520, -86.030

Quarter inch hail was reported in Lafayette.

Flash Flood, Overton

When
January 24, 10:45 AM CST to 4:15 PM CST
Where
Overton County, 2.3 mi SW of Hilham to 1.79 mi E of Monroe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.397, -85.460

Sheriffs Office reported flooded roadways at Hillham as well as Monroe.

Flash Flood, Fentress

When
January 24, 11:15 AM CST to 4:15 PM CST
Where
Fentress County, 0.78 mi ENE of Pall Mall to 0.6 mi WSW of Wilder
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.553, -84.957

Local radio station reported flooded roadways at various locations across the county.

Flash Flood, Putnam

When
January 24, 3:15 PM CST to 4:15 PM CST
Where
Putnam County, Buffalo Vly to Calfkiller
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.130, -85.780

Sheriffs office reported flooded roads across the county.

Flash Flood, Warren

When
January 24, 3:30 PM CST to 4:15 PM CST
Where
Warren County, 1.19 mi SSE of Oakland to 1.08 mi WSW of Mt Leo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
35.663, -85.824

Highway department reported some flooded roads in McMinnville. Newspaper reported that roads in the Morrison and Viola area as well as Turner's Bend, Wheeler, Swann Mill, Sullivan, and Fisher Roads, and also various low-lying areas, also experienced flooding.

Tornado, Robertson

When
January 24, 3:40 PM CST to 3:55 PM CST
Where
Robertson County, 1.47 mi NNE of Springfield Muni Arp to 1.31 mi E of Barren Plain
Rating
EF0
Path length
3.6 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.550, -86.913

A tornado touched down on the South Central Growers Greenhouse near the Springfield-Robertson County Airport and Highway 41. The tornado then continued|on a 3.6 mile path northeast. The last evidence of damage was at a residence just off of Barren Plains Road, also know as State Highway 25. The greenhouse roof was damaged near the beginning of the damage path. The most significant damage was near State Highway 25 where the roof of a barn was ripped off and a small shed was destroyed. A few trees were also snapped at the residence. Some farm equipment was also damaged. Very little damage was noted with the mobile home. This was the first recorded January tornado in Robertson County in more than ten years.

Flash Flood, White

When
January 24, 3:45 PM CST to 4:15 PM CST
Where
White County, Bakers Xrds to Joppa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.020, -85.550

Sheriffs office reported flooding along several roads across the county.

Flash Flood, Van Buren

When
January 24, 3:50 PM CST to 4:15 PM CST
Where
Van Buren County, 2.61 mi SW of Mooneyham to 3.23 mi S of Mooneyham
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.719, -85.357

Sheriffs office reported minor flooding along Highway 30 East toward Fall Creek Falls State Park.

Flash Flood, Cumberland

When
January 24, 4:00 PM CST to 4:15 PM CST
Where
Cumberland County, Rinnie to Mayland
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
36.150, -85.030

Emergency Management Officials reported some creeks had risen over bridges along with some flooding of county roadways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyThe tornado archive for Tennessee, 2010Warnings in Tennessee, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213093, 213098, 212199, 212202, 212229, 212197, 211521, 212233, 212238, 212198.